Iowa, 2018

Flash Flooding and Flood in Iowa, June 9 to 10, 2018

June 9 to 10, 2018 · NWS ARX · 33 events in 8 counties and zones

A complex of severe thunderstorms moved across northeast Iowa during the late afternoon and early evening of June 9th. These severe storms produced up to 75 mph wind gusts in and near Rockford (Floyd County) with extensive damage in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
$424,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of severe thunderstorms moved across northeast Iowa during the late afternoon and early evening of June 9th. These severe storms produced up to 75 mph wind gusts in and near Rockford (Floyd County) with extensive damage in town. At least 300 hundred trees were destroyed with some structural damage to buildings. A light pole at the high school football field was blown down onto storage buildings for the baseball and softball fields. An estimated 80 mph wind gust occurred west of Floyd (Floyd County). These storms also produced up to golf ball sized hail near Nora Springs (Floyd County) and west of Charles City (Floyd County). A section of the Avenue of the Saints was closed south of Charles City to allow utility crews to repair power lines. This complex was then followed by another round of thunderstorms later in the evening and the combined rainfall produced flash flooding that sent water over numerous roads across parts of Floyd, Fayette and Winneshiek Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 11:32 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 9, 11:32 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1232 PM CDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sat Jun 9 2018

A lot of questions this morning and unfortunately, not a lot of
answers. Currently watching a large MCS across eastern NE/
southeast SD that is forecast to dive south-southeast through
12Z. However, it's short-wave and potential remnant MCV will
likely move across the forecast area later this afternoon and
early evening. The 09.00Z NAM is very aggressive in strengthening
this wave with an attendant low-level jet and impressive mid-
level moisture transport, resulting in a secondary MCS blowing up
across the forecast area late this afternoon and evening. The GFS
is much weaker with little in the way of moisture advection,
keeping convective chances more subdued. These differences also
translate into the amount of available shear with the NAM showing
a pocket of 40 to 50 kts of 0-6 km shear, whereas the GFS is much
weaker. From an instability standpoint, surface dewpoints in the
60s should result in MUCAPE values in the 1000 to 2000 J/kg range
(possibly higher), but extensive convective debris cloud cover and
possible outflow contamination from this morning's MCS to the
south could wreck havoc on the thermodynamic environment.

Putting it all together, convective chances increase this
afternoon and evening, but exact timing and location are
uncertain. The NAM's solution is much more favorable for any
thunderstorms to become severe with large hail, damaging winds,
and even a tornado or two all possible. The GFS is not nearly as
robust and would suggest some storms could become strong with
small hail and gusty winds the main threats. With PWATs of 1.5 to
2.0 and warm cloud depths of 3-4 km, will also need to watch for
heavy rainfall and localized flooding. This is especially the case
for parts of northeast IA that received 3-5 inches of rain
yesterday. See hydrology section and ESF for additional details.
With so much uncertainty and a conditional severe threat, SPC Day
1 Outlook showing a marginal risk seems reasonable at this time,
but may need to be upgraded to higher risk levels later today.

.LONG TERM...(Sunday through Friday)
Issued at 258 AM CDT Sat Jun 9 2018

Shower and thunderstorm chances, while not zero, diminish on
Sunday with short-wave ridging aloft. Temperatures will be in the
70s to low 80s with partly sunny skies.

Monday will be warmer and muggy with temperatures in the upper 70s
to mid 80s and dewpoints in the mid 60s to near 70 degrees. A
large western CONUS trough will move into the Northern Plains with
a surface frontal boundary moving eastward across the forecast
area Monday night. Confidence is increasing that there will be an
area of showers and thunderstorms along and ahead of the front.
Severe potential will be dependent on available shear given ample
instability in the pre-frontal air mass. The strongest deep layer
shear looks to be behind the front, although 0-3 km values are in
the 20-30 kt range, so some stronger storms are possible.

Tuesday/Wednesday look dry with seasonable temperatures as high
pressure dominates the regional weather pattern. Precipitation
chances then return Wednesday night through Friday, but poor
model agreement lends to low forecast confidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jun 9 2018

A shortwave trough will bring showers and storms to areas
generally south of Interstate 94 through 10.10z. KRST will
be see the first round of storms from 09.1815z through 09.20z
and another round from 10.00z through 10.06z. KLSE will likely
see storms from 09.22z through 10.06z.  A few of these storms
may become severe. The greatest threat will be in southeast
Minnesota and northeast Iowa where there will be the threats for
large hail, damaging winds, and isolated tornadoes.

In the wake of this convection on Sunday morning, ceilings will
become IFR/MVFR and visibilities will become MVFR.

&&

.HYDROLOGY...
Issued at 258 AM CDT Sat Jun 9 2018

The Cedar River at Charles City has crested and will drop back
below flood stage later this morning. Water levels on other rivers
and streams across parts of northeast Iowa and southwest Wisconsin
will continue to rise until runoff from yesterday's heavy rains
move through the river system.

Thunderstorm chances will increase this afternoon and evening.
There is uncertainty concerning thunderstorm timing, coverage, and
location but with PWATs up to 2 inches and warm cloud depths up
to 4 km, the strongest storms will be capable of producing heavy
rain and localized flooding. This threat is highlighted in the
latest WPC Day 1 Excessive Rainfall Outlook showing a slight risk
across much of the forecast area. Potential impacts would be
greatest across portions of northeast Iowa into southwest
Wisconsin where soils are already wet and river levels elevated
due to yesterday's heavy rains. Additional rises on area rivers
and streams are also possible where the heaviest rains fall,
resulting in some flooding. Due to uncertainty in thunderstorm
location, will hold off on a Flood/Flash Flood Watch, but will
issue an ESF to heighten awareness, especially given all the
outdoor events this weekend.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ054-061.

MN...Flash Flood Watch through late tonight for MNZ086-094-095.

IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Boyne
HYDROLOGY...Rogers
Hazardous weather outlook, Jun 9, 10:50 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1150 AM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Mower-Fillmore-Crawford-Grant-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...This afternoon and Tonight

More thunderstorms are expected for this afternoon into this
evening. Some storms will be severe with locally heavy rain,
damaging wind, and possibly some hail. Isolated tornadoes are
possible with stronger storms or as part of a line of storms that
may form this evening.

The expected heavy rain, combined with recent heavy rain, has led
to a Flash Flood Watch for the area into this evening. Thunderstorms
may produce a quick 1 to 3 inches of rain that could lead to river
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200-
Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast Minnesota
into western and central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Lightning and brief heavy rainfall are the primary hazards. While
severe weather cannot be ruled out, the higher risk appears to be
west and south of the area. Keep an eye on weather and radar just
in case.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become needed if storms get into the area.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-101200-
Taylor-Clark-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Jun 9, 6:18 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     HEAVY RAIN       VOLGA 1NE               42.81N 91.52W
06/09/2018  M2.11 INCH       CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VOLI4, VOLGA 1NE.

0600 AM     HEAVY RAIN       ELKADER 5NW             42.91N 91.47W
06/09/2018  M1.79 INCH       CLAYTON            IA   MESONET

            MESONET STATION BSHI4, ELKADER 5NW.

&&
Special weather statement, Jun 9, 6:29 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 AM CDT Sat Jun 9 2018

MNZ079-088-095-096-WIZ032-033-041-091400-
Wabasha-Winona-Fillmore-Houston-Buffalo-Trempealeau-La Crosse-
Including the cities of Wabasha, Winona, Preston, Caledonia,
Alma, Arcadia, Whitehall, and La Crosse
729 AM CDT Sat Jun 9 2018

...Area of Thunderstorms Moving East Early This Morning...

At 730 am the leading edge of an area of thunderstorms was
located from near Durand Wisconsin to Winona and Rushford
Minnesota. The storms were moving east at 15 mph and leading edge
will be near Mondovi and La Crosse Wisconsin to Caledonia
Minnesota by 9 am.

The stronger of the storms will be capable of producing brief
heavy downpours, rain amounts of 1/2 to 1 inch and gusty winds.

If traveling, be alert for ponding of water on roads and reduced
visibilities in the downpours. Seek shelter inside if one of the
storms approach your location.

RRS
Local storm report, Jun 9, 8:33 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HEAVY RAIN       5 NW FRANKVILLE         43.25N 91.70W
06/09/2018  M3.27 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION RDCI4, 5 NW FRANKVILLE.

0550 AM     HEAVY RAIN       2 N IONIA               43.07N 92.46W
06/09/2018  M3.17 INCH       CHICKASAW          IA   MESONET

            MESONET STATION RNHI4, 2 N IONIA.

0700 AM     HEAVY RAIN       NORA SPRINGS 2.4 SSE    43.11N 92.99W
06/09/2018  M2.70 INCH       FLOYD              IA   COCORAHS

            COCORAHS STATION IA-FL-3, NORA SPRINGS 2.4
            SSE.

0858 AM     HEAVY RAIN       3 NW BURTON             42.75N 90.85W
06/09/2018  M2.50 INCH       GRANT              WI   PUBLIC

0655 AM     HEAVY RAIN       PRAIRIE DU CHIEN  AIRPO 43.02N 91.12W
06/09/2018  M2.12 INCH       CRAWFORD           WI   AWOS

            AWOS STATION PDC, PRAIRIE DU CHIEN AIRPORT.

0627 AM     HEAVY RAIN       VOLGA 1NE               42.81N 91.52W
06/09/2018  M2.11 INCH       CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VOLI4, VOLGA 1NE.

0700 AM     HEAVY RAIN       LANCASTER               42.85N 90.71W
06/09/2018  M1.85 INCH       GRANT              WI   PUBLIC

0600 AM     HEAVY RAIN       ELKADER 5NW             42.91N 91.47W
06/09/2018  M1.79 INCH       CLAYTON            IA   MESONET

            MESONET STATION BSHI4, ELKADER 5NW.

0645 AM     HEAVY RAIN       LITTLEPORT              42.75N 91.37W
06/09/2018  M1.72 INCH       CLAYTON            IA   MESONET

            MESONET STATION VLPI4, LITTLEPORT.

&&
Special weather statement, Jun 9, 10:38 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1138 AM CDT SAT JUN 9 2018

IAZ008-009-MNZ086-087-094-095-091745-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1138 AM CDT SAT JUN 9 2018

...Strong thunderstorms will impact parts of southeast Minnesota and
northeast Iowa early this afternoon...

Late this morning, new thunderstorms were forming quickly along
Interstate 35 in southern Minnesota and far northern Iowa. These
storms may continue to grow and expand to the northeast.

Winds in excess of 40 mph and nickel size hail are possible with
these storms. Stronger storms could trigger warnings so be alert.

Locations impacted include...
Rochester, Austin, Cresco, Osage, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Pine Island, Chatfield, Spring Valley,
Eyota, Rushford, Hayfield, Oronoco, Grand Meadow, St. Ansgar and
Harmony.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Watch for quick changes in visibility.

LAT...LON 4420 9304 4420 9233 4411 9232 4410 9208
      4385 9208 4384 9173 4350 9173 4350 9208
      4321 9208 4321 9302 4350 9303 4350 9305
      4356 9305
TIME...MOT...LOC 1636Z 240DEG 49KT 4342 9320

Shea
Special weather statement, Jun 9, 11:30 AM CST, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT SAT JUN 9 2018

IAZ008-091800-
Mitchell-
1230 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL COUNTY...

At 1229 PM CDT, a strong thunderstorm was located over St. Ansgar, or
8 miles northwest of Osage, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Ansgar, Stacyville, Mitchell, and Meyer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4344 9302 4350 9290 4350 9260 4343 9255
      4336 9256 4331 9292 4337 9303
TIME...MOT...LOC 1729Z 243DEG 20KT 4337 9292

Shea

The radar

The La Crosse radar (KARX), 142 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 6 heavy rain, 5 hail, 4 flash flood, 1 flood. Local standard time, as filed.

Hail, Mitchell

When
June 9, 12:05 PM CST
Where
Mitchell County, 4 mi N of Osage
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.338, -92.820

Heavy Rain, Howard

When
June 9, 3:10 PM CST to 9:45 PM CST
Where
Howard County, 1.66 mi ENE of Cresco
Reported by
COOP Observer
Coordinates
43.390, -92.090

The COOP observer near Cresco measured 3.37 inches of rain.

Hail, Floyd

When
June 9, 3:27 PM CST
Where
Floyd County, 2.13 mi SSW of Nora Spgs
Measured
1.75 in hail
Crop damage
$174,000
Reported by
Fire Department/Rescue
Coordinates
43.120, -93.010

Golf ball sized hail fell south of Nora Springs.

Thunderstorm Wind, Floyd

When
June 9, 3:30 PM CST
Where
Floyd County, 1.01 mi W of Rockford
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.050, -92.990

A farm outbuilding was destroyed with debris scattered across the street and through a field west of Rockford. The fire department estimated a 75 mph wind gust.

Thunderstorm Wind, Floyd

When
June 9, 3:30 PM CST
Where
Floyd County, 1.82 mi E of Rockford
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.050, -92.934

The Rockford High School baseball/softball complex sustained extensive damage when a light pole was blown down on the concessions and storage buildings, bleachers were blown through or up against fencing for the fields and trees and limbs were downed.

Thunderstorm Wind, Floyd

When
June 9, 3:30 PM CST
Where
Floyd County, 1.01 mi E of Rockford
Measured
65 kt (75 mph) estimated gust
Property damage
$170,000
Reported by
Fire Department/Rescue
Coordinates
43.050, -92.950

At least 300 hundred trees were destroyed in Rockford. Some hay racks were blown across a farm and through a fence. The fire department estimated a 75 mph wind gust.

Thunderstorm Wind, Floyd

When
June 9, 3:31 PM CST
Where
Floyd County, 2.81 mi N of Rockford
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
43.090, -92.960

Numerous power lines were blown down across the west central section of Floyd County in the general vicinity of Rockford.

Thunderstorm Wind, Floyd

When
June 9, 3:37 PM CST
Where
Floyd County, 0.5 mi E of Rudd
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.130, -92.920

The fire department estimated a 70 mph wind gust just west of Rudd.

Hail, Floyd

When
June 9, 3:50 PM CST
Where
Floyd County, 2.89 mi NW of Roseville
Measured
1 in hail
Reported by
Public
Coordinates
43.050, -92.870

Quarter sized hail was reported east of Rockford.

Thunderstorm Wind, Floyd

When
June 9, 3:55 PM CST
Where
Floyd County, 1.66 mi WSW of Charles City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.060, -92.730

An estimated 60 mph wind gust occurred west of Charles City.

Hail, Floyd

When
June 9, 3:55 PM CST
Where
Floyd County, 1.66 mi WSW of Charles City
Measured
1.75 in hail
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
43.060, -92.730

Up to golf ball sized hail fell west of Charles City.

Thunderstorm Wind, Floyd

When
June 9, 4:00 PM CST
Where
Floyd County, 2.52 mi W of Floyd
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.130, -92.820

An estimated 80 mph wind gust occurred west of Floyd.

Thunderstorm Wind, Floyd

When
June 9, 4:17 PM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.070, -92.670

The power was out in Charles City from downed power lines.

Thunderstorm Wind, Floyd

When
June 9, 4:18 PM CST
Where
Floyd County, 2.57 mi SE of Charles City
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.040, -92.670

An estimated 60 mph wind gust occurred just south of Charles City. A section of the Avenue of Saints was closed to allow utility crews to repair power lines.

Flash Flood, Floyd

When
June 9, 4:22 PM CST to 11:59 PM CST
Where
Floyd County, 4.45 mi NNW of Nora Spgs to 5.4 mi SSW of Knoop Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.212, -93.023

Runoff from heavy rain pushed numerous streams across Floyd County out of their banks. Several roads had flood waters across them and were closed.

Thunderstorm Wind, Floyd

When
June 9, 4:24 PM CST
Where
Floyd County, 0.5 mi W of Charles City Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
43.070, -92.610

The automated weather observing equipment at the Charles City airport measured a 71 mph wind gust.

Thunderstorm Wind, Floyd

When
June 9, 4:27 PM CST
Where
Floyd County, 5.62 mi S of Carrville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.940, -92.580

Antennas and tree limbs were blown down by an estimated 60 mph wind gust at the Iowa State University agriculture farm west of Nashua.

Thunderstorm Wind, Chickasaw

When
June 9, 4:29 PM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.950, -92.540

An estimated 60 mph wind gust occurred in Nashua.

Heavy Rain, Chickasaw

When
June 9, 4:45 PM CST to 8:45 PM CST
Where
Chickasaw County, 0.86 mi SE of New Hampton
Reported by
Mesonet
Coordinates
43.060, -92.320

In New Hampton, a mesonet station measured 4.08 inches of rain.

Hail, Chickasaw

When
June 9, 4:59 PM CST
Where
Chickasaw County, 0.51 mi E of Williamstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.970, -92.320

Quarter sized hail fell south of New Hampton.

Thunderstorm Wind, Chickasaw

When
June 9, 4:59 PM CST
Where
Chickasaw County, 0.51 mi E of Williamstown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.970, -92.320

An estimated 65 mph wind gust occurred south of New Hampton.

Heavy Rain, Winneshiek

When
June 9, 5:15 PM CST to 10:11 PM CST
Where
Winneshiek County, 1.22 mi SW of Jackson Jct
Reported by
Mesonet
Coordinates
43.110, -92.040

Near Jackson Junction, a mesonet station measured 6.36 inches of rain.

Heavy Rain, Fayette

When
June 9, 6:00 PM CST to 10:00 PM CST
Where
Fayette County, 0.51 mi W of Maynard
Reported by
Emergency Manager
Coordinates
42.770, -91.880

In Maynard, 5.2 inches of rain fell.

Thunderstorm Wind, Fayette

When
June 9, 6:07 PM CST
Where
Fayette County, 0.86 mi SW of West Union
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.960, -91.810

Trees and power lines were blown down in West Union.

Thunderstorm Wind, Allamakee

When
June 9, 6:10 PM CST
Where
Allamakee County, 3 mi W of Waukon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.270, -91.540

Trees were blown down west of Waukon.

Thunderstorm Wind, Winneshiek

When
June 9, 6:14 PM CST
Where
Winneshiek County, 1.22 mi NE of Bluffton
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.410, -91.910

Trees were blown down near Bluffton.

Heavy Rain, Allamakee

When
June 9, 6:30 PM CST to June 10, 12:45 AM CST
Where
Allamakee County, 4.18 mi N of Hardin
Reported by
Public
Coordinates
43.140, -91.490

West of Volney, 3.41 inches of rain fell.

Thunderstorm Wind, Clayton

When
June 9, 6:35 PM CST
Where
Clayton County, 3 mi W of Volga
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.800, -91.589

Trained spotters reported trees down and strong wind gusts west of town.

Flash Flood, Winneshiek

When
June 9, 7:00 PM CST to June 10, 1:45 AM CST
Where
Winneshiek County, 2.71 mi WSW of Kendallville to 3.09 mi WSW of Kendallville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.422, -92.083

Runoff from heavy rain pushed Minor Creek out of its banks near Kendallville. The floodwaters were 1 to 2 feet deep over some rural roads.

Heavy Rain, Clayton

When
June 9, 7:55 PM CST to June 10, 1:10 AM CST
Where
Clayton County, 0.51 mi W of Mc Gregor
Reported by
Mesonet
Coordinates
43.020, -91.190

Near McGregor, a mesonet station measured 3.36 inches of rain.

Flash Flood, Fayette

When
June 9, 8:21 PM CST to 11:30 PM CST
Where
Fayette County, 1.68 mi SE of Westgate to 2.18 mi NNE of Oelwein Muni Arpt
Cause
Heavy Rain
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
42.750, -91.981

Runoff from heavy rain pushed several small creeks out of their banks over the southwest part of Fayette County. Several roads west and southwest of Maynard were covered by floodwaters, including State Highway 150 between Maynard and Oelwein.

Flash Flood, Clayton

When
June 9, 8:45 PM CST to 11:30 PM CST
Where
Clayton County, 3.04 mi W of Strawberry Pt to 2.75 mi WSW of North Buena Vista
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.685, -91.590

Flash flooding was reported over several secondary roads in the county.

Flood, Allamakee

When
June 10, 4:01 AM CST to 7:15 AM CST
Where
Allamakee County, 2.46 mi SW of Waukon Jct to 5.12 mi W of Rossville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.123, -91.212

Runoff from heavy rains pushed the Yellow River out of its banks across southern Allamakee County. Several roads were closed because of the flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767102, 758840, 758400, 758401, 758402, 758403, 758412, 758404, 758405, 758406, 758407, 758408, 758418, 758409, 758413, 758417, 758416, 758415, 758838, 758420, 758421, 758834, 758835, 758423, 767114, 758424, 758839, 767115, 758827, 758841, 758828, 767113, 758833.